Cureus
Reversible Stress Cardiomyopathy and Suspected Neuroleptic Malignant Syndrome Following Clozapine Withdrawal: A Case Report
By Chirollos Romani Naguib, David Ewart Henshall, William White and 1 others.
Abstract
We report a diagnostically challenging case of reversible stress cardiomyopathy occurring alongside suspected neuroleptic malignant syndrome (NMS), following abrupt clozapine cessation.A woman receiving long-term clozapine underwent emergency surgery for bowel obstruction at another hospital, where her clozapine was abruptly discontinued.Within days of discharge, she presented to our emergency department with fever, reduced consciousness, elevated troponin and electrocardiographic abnormalities, initially prompting treatment for presumed sepsis and acute coronary syndrome (ACS).Despite empirical broad-spectrum antimicrobial therapy, she deteriorated with persistent pyrexia, worsening encephalopathy, new rigidity and a rise in creatine kinase.Echocardiography demonstrated severe left ventricular systolic impairment with apical akinesis and basal hypercontractility.Reconstructing the perioperative timeline and medication history was crucial, revealing abrupt clozapine withdrawal as a potential precipitant and raising concern for an NMS-like syndrome complicated by stress cardiomyopathy.She improved with supportive management without specific pharmacological treatment for NMS, achieving marked neurological recovery and normalisation of left ventricular systolic function.To our knowledge, this is the first reported case of reversible stress cardiomyopathy following abrupt clozapine cessation.This case highlights the importance of careful medication reconciliation and consideration of neuropsychiatric and cardiac complications following abrupt clozapine withdrawal.



